Israel Journal of Mathematics

, Volume 48, Issue 2–3, pp 129–138 | Cite as

Representation ofLp-norms and isometric embedding inLp-spaces

  • Abraham Neyman


For fixed 1≦p<∞ theLp-semi-norms onRn are identified with positive linear functionals on the closed linear subspace ofC(Rn) spanned by the functions |<ξ, ·>|p, ξ∈Rn. For every positive linear functional σ, on that space, the function Φσ:RnR given by Φσ is anLp-semi-norm and the mapping σ→Φσ is 1-1 and onto. The closed linear span of |<ξ, ·>|p, ξ∈Rn is the space of all even continuous functions that are homogeneous of degreep, ifp is not an even integer and is the space of all homogeneous polynomials of degreep whenp is an even integer. This representation is used to prove that there is no finite list of norm inequalities that characterizes linear isometric embeddability, in anyLp unlessp=2.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. D. Alexandrov,A theorem on convex polyhedra, Trudy Math. Inst. Steklov., Sect. Math.4 (1933), 87 (Russian).Google Scholar
  2. 2.
    E. D. Bolker,A class of convex bodies, Trans. Am. Math. Soc.145 (1969), 323–345.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    M. Fréchet,Sur la définition axiomatique d'une classe d'espaces vectoriel distances applicables vectoriellement sur l'espace de Hilbert, Ann. of Math.36 (1935), 705–718.CrossRefMathSciNetGoogle Scholar
  4. 4.
    P. Jordan and J. von Neumann,On inner products in linear metric spaces, Ann. of Math.36 (1935), 719–723.CrossRefMathSciNetGoogle Scholar
  5. 5.
    J. L. Krivine,Plongment des espaces normés dans les L p pour p>2, C.R. Acad. Sci. Paris261 (1965), 4307–4310.MATHMathSciNetGoogle Scholar
  6. 6.
    P. Lévy,Théorle de l'addition des variables aléatoires, Gauthier-Villars, Paris, 1937.Google Scholar
  7. 7.
    B. Reznick,Banach spaces which satisfy linear identities, Pac. J. Math.74 (1978), 221–233.MATHMathSciNetGoogle Scholar
  8. 8.
    B. Reznick,Banach spaces with polynomial norms, Pac. J. Math.82 (1979), 223–235.MATHMathSciNetGoogle Scholar
  9. 9.
    N. W. Rickert,The range of a measure, Bull. Am. Math. Soc.73 (1967), 560–563.MATHMathSciNetGoogle Scholar
  10. 10.
    N. W. Rickert,Measure whose range is a ball, Pac. J. Math.23 (1967), 361–371.MATHMathSciNetGoogle Scholar
  11. 11.
    F. E. Sullivan,Norm characterizations of real L pspaces, Bull. Am. Math. Soc.74 (1968), 153–154.MATHMathSciNetGoogle Scholar
  12. 12.
    W. Weil,Zonoide und verwandte Klassen konvexer Körper, Monatsh. Math.94 (1982), 73–84.MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    H. S. Witsenhausen,A support characterization of zonotopes, Mathematika25 (1978), 13–16.MathSciNetCrossRefGoogle Scholar

Copyright information

© The Weizmann Sciene Press of Israel 1984

Authors and Affiliations

  • Abraham Neyman
    • 1
  1. 1.Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations